facebook
twitter
rss
account
search
search
 

FDA warns the pain reliever Tylenol can cause a rash, blisters

Aug. 1, 2013 at 9:21 PM   |   Comments

| License Photo
WASHINGTON, Aug. 1 (UPI) -- Acetaminophen, or Tylenol, a common fever and pain reliever, can cause rare but serious skin reactions, the U.S. Food and Drug Administration warns.

Dr. Sharon Hertz, deputy director of FDA's Division of Anesthesia, Analgesia and Addiction; said the over-the-counter drug -- which is also an ingredient in many prescription drugs -- can cause a rash, blisters and, in the worst case, widespread damage to the surface of skin.

Consumers taking acetaminophen, who develop a rash or other skin reaction, should stop taking the product immediately and seek medical attention.

"This new information is not intended to worry consumers or health care professionals, nor is it meant to encourage them to choose other medications," Hertz said in a statement. "However, it is extremely important that people recognize and react quickly to the initial symptoms of these rare but serious, side effects, which are potentially fatal."

Other drugs used to treat fever and pain, such as non-steroidal anti-inflammatory drugs including ibuprofen and naproxen, already carry warnings about the risk of serious skin reactions. Advil and Motrin are among the common brand names that include ibuprofen.

Aleve and Midol Extended Relief are among the best-known brand names that include naproxen as an active ingredient, the FDA said.

The FDA is requiring a warning about these skin reactions be added to the labels of all prescription medicines containing acetaminophen, Hertz said.

© 2013 United Press International, Inc. All Rights Reserved. Any reproduction, republication, redistribution and/or modification of any UPI content is expressly prohibited without UPI's prior written consent.
Most Popular
1
Richmond hospital patient tests negative for Ebola Richmond hospital patient tests negative for Ebola
2
CDC's Frieden admits uncertainty over Texas Ebola transmission CDC's Frieden admits uncertainty over Texas Ebola transmission
3
Changing the names of drugs to reflect their effects Changing the names of drugs to reflect their effects
4
Morning exercise helps calm ADHD symptoms in children Morning exercise helps calm ADHD symptoms in children
5
Yoga guru BKS Iyengar dies at 95 Yoga guru BKS Iyengar dies at 95
Trending News
Around the Web
x
Feedback